Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Arbitrary Lagrangian-Eulerian discontinuous Galerkin method for conservation laws: Analysis and application in one dimension


Authors: Christian Klingenberg, Gero Schnücke and Yinhua Xia
Journal: Math. Comp. 86 (2017), 1203-1232
MSC (2010): Primary 65M12, 65M15, 65M60; Secondary 35L65
DOI: https://doi.org/10.1090/mcom/3126
Published electronically: June 20, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we develop and analyze an arbitrary Lagrangian-Eulerian discontinuous Galerkin (ALE-DG) method with a time-dependent approximation space for one dimensional conservation laws, which satisfies the geometric conservation law. For the semi-discrete ALE-DG method, when applied to nonlinear scalar conservation laws, a cell entropy inequality, $ \mathrm {L}^{2}$ stability and error estimates are proven. More precisely, we prove the sub-optimal ( $ k+\frac {1}{2}$) convergence for monotone fluxes and optimal ($ k+1$) convergence for an upwind flux when a piecewise $ P^k$ polynomial approximation space is used. For the fully-discrete ALE-DG method, the geometric conservation law and the local maximum principle are proven. Moreover, we state conditions for slope limiters, which ensure total variation stability of the method. Numerical examples show the capability of the method.


References [Enhancements On Off] (What's this?)

  • [1] Philippe G. Ciarlet, The finite element method for elliptic problems, Classics in Applied Mathematics, vol. 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. Reprint of the 1978 original [North-Holland, Amsterdam; MR0520174 (58 #25001)]. MR 1930132
  • [2] Bernardo Cockburn, Discontinuous Galerkin methods for convection-dominated problems, High-order methods for computational physics, Lect. Notes Comput. Sci. Eng., vol. 9, Springer, Berlin, 1999, pp. 69-224. MR 1712278, https://doi.org/10.1007/978-3-662-03882-6_2
  • [3] Bernardo Cockburn, Suchung Hou, and Chi-Wang Shu, The Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. IV. The multidimensional case, Math. Comp. 54 (1990), no. 190, 545-581. MR 1010597 (90k:65162), https://doi.org/10.2307/2008501
  • [4] Bernardo Cockburn, San Yih Lin, and Chi-Wang Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. III. One-dimensional systems, J. Comput. Phys. 84 (1989), no. 1, 90-113. MR 1015355 (90k:65161), https://doi.org/10.1016/0021-9991(89)90183-6
  • [5] Bernardo Cockburn and Chi-Wang Shu, TVB Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. II. General framework, Math. Comp. 52 (1989), no. 186, 411-435. MR 983311 (90k:65160), https://doi.org/10.2307/2008474
  • [6] Bernardo Cockburn and Chi-Wang Shu, Runge-Kutta discontinuous Galerkin methods for convection-dominated problems, J. Sci. Comput. 16 (2001), no. 3, 173-261. MR 1873283 (2002i:65099), https://doi.org/10.1023/A:1012873910884
  • [7] J. Donea, A. Huerta, J.-P. Ponthot, and A. Rodríguez-Ferran, Arbitrary Lagrangian-Eulerian methods, in Encyclopedia of Computational Mechanics, Volume 1: Fundamentals, Erwin Stein, Rene De Borst and Thomas J.R. Hughes (Eds.), Wiley, 2004.
  • [8] R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), no. 1, 27-70. MR 684413 (84k:35091), https://doi.org/10.1007/BF00251724
  • [9] Charbel Farhat, Philippe Geuzaine, and Céline Grandmont, The discrete geometric conservation law and the nonlinear stability of ALE schemes for the solution of flow problems on moving grids, J. Comput. Phys. 174 (2001), no. 2, 669-694. MR 1868101 (2002h:76104), https://doi.org/10.1006/jcph.2001.6932
  • [10] R. Fazio and R. J. LeVeque, Moving-mesh methods for one-dimensional hyperbolic problems using CLAWPACK, Comput. Math. Appl. 45 (2003), no. 1-3, 273-298. Numerical methods in physics, chemistry, and engineering. MR 1991370 (2004e:76082), https://doi.org/10.1016/S0898-1221(03)80019-6
  • [11] Sigal Gottlieb and Chi-Wang Shu, Total variation diminishing Runge-Kutta schemes, Math. Comp. 67 (1998), no. 221, 73-85. MR 1443118 (98c:65122), https://doi.org/10.1090/S0025-5718-98-00913-2
  • [12] Hervé Guillard and Charbel Farhat, On the significance of the geometric conservation law for flow computations on moving meshes, Comput. Methods Appl. Mech. Engrg. 190 (2000), no. 11-12, 1467-1482. MR 1807009 (2001j:76081), https://doi.org/10.1016/S0045-7825(00)00173-0
  • [13] Ami Harten, High resolution schemes for hyperbolic conservation laws, J. Comput. Phys. 49 (1983), no. 3, 357-393. MR 701178 (84g:65115), https://doi.org/10.1016/0021-9991(83)90136-5
  • [14] U. W. Hochstrasser, Orthogonal polynomials, in Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables (M. Abramowitz and I. Stegun, eds.), Applied Mathematics Series, vol. 55, National Bureau of Standards, Washington, D.C., 1964, pp. 771-792.
  • [15] Guang Shan Jiang and Chi-Wang Shu, On a cell entropy inequality for discontinuous Galerkin methods, Math. Comp. 62 (1994), no. 206, 531-538. MR 1223232 (94h:65099), https://doi.org/10.2307/2153521
  • [16] C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation, Math. Comp. 46 (1986), no. 173, 1-26. MR 815828 (88b:65109), https://doi.org/10.2307/2008211
  • [17] D. Kereš, M. Vogelsberger, D. Sijacki, V. Springel, and L. Hernquist, Moving-mesh cosmology: Characteristics of galaxies and haloes, Oxford J. Sci. & Math. MNRAS 425 (2012), 2027-2048.
  • [18] S. N. Kružkov, First order quasilinear equations with several independent variables., Mat. Sb. (N.S.) 81 (123) (1970), 228-255; English transl., Math. USSR Sb. 10 (1970), 217-243 (Russian). MR 0267257
  • [19] P. Lasaint and P.-A. Raviart, On a finite element method for solving the neutron transport equation, Mathematical aspects of finite elements in partial differential equations (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1974), Math. Res. Center, Univ. of Wisconsin-Madison, Academic Press, New York, 1974, pp. 89-123. Publication No. 33. MR 0658142 (58 #31918)
  • [20] M. Lesoinne and C. Farhat, Geometric conservation laws for flow problems with moving boundaries and deformable meshes, and their impact on aeroelastic computations, Comput. Methods Appl. Mech. Engrg. 134 (1996), 71-90.
  • [21] P. D. Thomas and C. K. Lombard, Geometric conservation law and its application to flow computations on moving grids, AIAA J. 17 (1979), no. 10, 1030-1037. MR 544850 (80h:65104), https://doi.org/10.2514/3.61273
  • [22] I. Lomtev, R. M. Kirby, and G. E. Karniadakis, A discontinuous Galerkin ALE method for compressible viscous flows in moving domains, J. Comput. Phys. 155 (1999), no. 1, 128-159. MR 1716493 (2000f:76076), https://doi.org/10.1006/jcph.1999.6331
  • [23] V.-T. Nguyen, An arbitrary Lagrangian-Eulerian discontinuous Galerkin method for simulations of flows over variable geometries, J. Fluids and Struc. 26 (2010), 312-329.
  • [24] P.-O. Persson, J. Bonet, and J. Peraire, Discontinuous Galerkin solution of the Navier-Stokes equations on deformable domains, Comput. Methods Appl. Mech. Engrg. 198 (2009), 1585-1595.
  • [25] Todd E. Peterson, A note on the convergence of the discontinuous Galerkin method for a scalar hyperbolic equation, SIAM J. Numer. Anal. 28 (1991), no. 1, 133-140. MR 1083327 (91m:65250), https://doi.org/10.1137/0728006
  • [26] B. A. Robinson, H. T. Y. Yang, and J. T. Batina, Aeroelastic analysis of wings using the Euler equations with a deforming mesh, J. Aircraft 28 (1991), 781-788.
  • [27] Chi-Wang Shu, TVB uniformly high-order schemes for conservation laws, Math. Comp. 49 (1987), no. 179, 105-121. MR 890256 (89b:65208), https://doi.org/10.2307/2008252
  • [28] Qiang Zhang and Chi-Wang Shu, Error estimates to smooth solutions of Runge-Kutta discontinuous Galerkin methods for scalar conservation laws, SIAM J. Numer. Anal. 42 (2004), no. 2, 641-666 (electronic). MR 2084230 (2005h:65149), https://doi.org/10.1137/S0036142902404182
  • [29] Qiang Zhang and Chi-Wang Shu, Error estimates to smooth solutions of Runge-Kutta discontinuous Galerkin method for symmetrizable systems of conservation laws, SIAM J. Numer. Anal. 44 (2006), no. 4, 1703-1720 (electronic). MR 2257123 (2008f:65162), https://doi.org/10.1137/040620382
  • [30] Qiang Zhang and Chi-Wang Shu, Stability analysis and a priori error estimates of the third order explicit Runge-Kutta discontinuous Galerkin method for scalar conservation laws, SIAM J. Numer. Anal. 48 (2010), no. 3, 1038-1063. MR 2669400 (2011g:65205), https://doi.org/10.1137/090771363
  • [31] Xiangxiong Zhang and Chi-Wang Shu, On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys. 229 (2010), no. 9, 3091-3120. MR 2601091 (2010k:65181), https://doi.org/10.1016/j.jcp.2009.12.030

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M15, 65M60, 35L65

Retrieve articles in all journals with MSC (2010): 65M12, 65M15, 65M60, 35L65


Additional Information

Christian Klingenberg
Affiliation: University of Würzburg, Emil-Fischer-Str. 40, 97074 Würzburg, Germany
Email: klingen@mathematik.uni-wuerzburg.de

Gero Schnücke
Affiliation: University of Würzburg, Emil-Fischer-Str. 40, 97074 Würzburg, Germany
Email: gero.schnuecke@web.de

Yinhua Xia
Affiliation: School of Mathematical Sciences, University of Science and Technology of China, Hefei, Anhui 230026, People’s Republic of China
Email: yhxia@ustc.edu.cn

DOI: https://doi.org/10.1090/mcom/3126
Keywords: Arbitrary Lagrangian-Eulerian discontinuous Galerkin method, hyperbolic conservation laws, geometric conservation law, cell entropy inequality, error estimates, maximum principle, slope limiter conditions
Received by editor(s): June 5, 2015
Received by editor(s) in revised form: September 25, 2015
Published electronically: June 20, 2016
Additional Notes: The third author is the corresponding author. The research of the third author was supported by NSFC grants No. 11371342 and No. 11471306.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society